Virginia, 2013

Damaging Winds in Virginia, September 12, 2013

September 12, 2013 · NWS LWX · 6 events in 4 counties and zones

A cold front moved through the region and a surface trough was located near the I-95 corridor. Southerly flow ahead of the cold front brought warm and humid conditions to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the region and a surface trough was located near the I-95 corridor. Southerly flow ahead of the cold front brought warm and humid conditions to the area. This led to instability and showers and thunderstorms formed near the pressure trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 12, 1:57 PM EST, 11 minutes earlier.

Area forecast discussion, Sep 12, 1:57 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT THU SEP 12 2013

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE AREA THIS EVENING. CANADIAN
HIGH PRESSURE WILL BUILD INTO THE AREA FRIDAY THROUGH SATURDAY
BEFORE MOVING OFF THE COAST SUNDAY. A WEAK COLD FRONT WILL MOVE
THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHERN AND
CENTRAL MARYLAND...THE WASHINGTON AND BALTIMORE METROPOLITAN
AREAS...PORTIONS OF NORTHERN VIRGINIA AND THE EASTERN WEST
VIRGINIA PANHANDLE UNTIL 10 PM THIS EVENING. PREVIOUS DISCUSSION
FOLLOWS...

CURRENT ANALYSIS SHOWS A PRESSURE TROUGH NEAR THE I-95 CORRIDOR. A
POTENT UPPER- LEVEL TROUGH IS DIGGING THROUGH THE GREAT LAKES
ALONG WITH ITS ASSOCIATED COLD FRONT.

A SOUTHERLY FLOW AHEAD OF THE COLD FRONT HAS CAUSED HOT AND HUMID
CONDITIONS. MAX TEMPS WILL RANGE FROM THE UPPER 70S IN THE
MOUNTAINS TO THE UPPER 80S AND LOWER 90S ACROSS MOST OTHER
LOCATIONS.

A FEW SHOWERS AND THUNDERSTORMS HAVE ALREADY POPPED UP NEAR THE
PRESSURE TROUGH BETWEEN WASHINGTON AND BALTIMORE. ADDITIONAL
ACTIVITY IS POPPING UP ACROSS PORTIONS OF NORTHERN AND CENTRAL
VIRGINIA THIS AFTERNOON. THIS ACTIVITY IS WELL AHEAD OF THE COLD
FRONT AND UPPER-LEVEL SUPPORT...BUT INSTABILITY IS HIGH. LATEST
MESOANALYSIS SHOWS AROUND 1500 TO 2500 J/KG OF MLCAPE...WITH THE
HIGHEST VALUES NEAR THE I-95 CORRIDOR. THEREFORE...ANY
THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.

A LINE OF MORE ORGANIZED ACTIVITY IS MOVING THROUGH PENNSYLVANIA
AND WEST VIRGINIA...APPROACHING OUR AREA. THIS ACTIVITY WILL PASS
THROUGH OUR AREA LATE THIS AFTERNOON INTO THIS EVENING.
THUNDERSTORM COVERAGE MAY STILL BE DISORGANIZED SINCE THIS LINE
WILL BE MOVING AWAY FROM THE HIGHER SHEAR AND UPPER-LEVEL SUPPORT.
HOWEVER...THE HIGHLY UNSTABLE ATMOSPHERE DOES SUGGEST THAT
SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WIND GUSTS AND LARGE HAIL INTO THIS EVENING.

THE COLD FRONT WILL PASS THROUGH THE AREA TONIGHT. ANY LEFTOVER
CONVECTION WILL DISSIPATE AS DRIER AIR MOVES IN BEHIND THE FRONT
OVERNIGHT. NOTICEABLY COOLER AND MORE COMFORTABLE CONDITIONS ARE
EXPECTED OVERNIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
CANADIAN HIGH PRESSURE WILL BUILD TOWARD THE REGION BEHIND THE
COLD FRONT FRIDAY THROUGH FRIDAY NIGHT. MUCH COOLER AND DRIER
CONDITIONS ARE EXPECTED. NORTHWEST WINDS WILL GUST AROUND 15 TO 20
MPH AND MAX TEMPS WILL RANGE FROM THE 50S ALONG THE RIDGE TOPS OF
THE ALLEGHENY HIGHLANDS TO THE MID AND UPPER 70S NEAR WASHINGTON
AND BALTIMORE. AN UPPER-LEVEL TROUGH TO OUR NORTH WILL CAUSE A
BKN STRATOCU DECK. MOST AREAS WILL BE DRY...BUT A SHOWER CANNOT BE
RULED OUT...MAINLY ACROSS THE ALLEGHENY HIGHLANDS.

FRIDAY NIGHT WILL TURN OUT QUITE COOL AS A NORTHWEST WINDS
CONTINUE TO USHER IN AIR FROM CANADA. MIN TEMPS WILL RANGE FROM
THE 30S IN THE ALLEGHENY HIGHLANDS TO THE LOWER 50S IN WASHINGTON
AND BALTIMORE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
UPPER TROUGH LIFTS NORTHEAST SATURDAY...WITH A REINFORCING SHOT
OF DRIER AIR PUSHING INTO THE AREA AS CANADIAN HIGH PRESSURE
BUILDS IN. EXPECT PLENTY OF SUNSHINE ON SATURDAY...BUT MAXIMA WILL
ONLY CLIMB INTO THE UPPER 60S TO LOWER 70S...COOLER OVER THE
RIDGES.

SATURDAY NIGHT WILL LIKELY BE THE COOLEST NIGHT OF THE STRETCH DUE
TO FAVORABLE RADIATIONAL COOLING WITH CALM WINDS...CLEAR SKIES AND
HIGH PRESSURE CENTERED OVERHEAD. HIGH PRESSURE MOVES OFFSHORE ON
SUNDAY WITH A RETURN FLOW DEVELOPING WHICH WILL START TO MODERATE
TEMPERATURES CLOSER TO CLIMO.

COLD FRONT IS FORECAST TO DROP SOUTHWARD ON MONDAY. ECMWF IS A
LITTLE FASTER THAN THE GFS. BOTH MODELS GENERATE LOW QPF BUT GIVEN
LACK OF MOISTURE AND WEAK CONVERGENCE CONTINUE TO KEEP A DRY
FORECAST. ANOTHER AREA OF HIGH PRESSURE IS FORECAST TO BUILD IN
BEHIND THE FRONT FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE EXPECTED MOST OF THE TIME THROUGH TONIGHT. A
COLD FRONT WILL PASS THROUGH THE TERMINALS TONIGHT. WINDS WILL
SHIFT TO THE NORTHWEST BEHIND THE FRONT WITH GUSTS AROUND 15
KNOTS. SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE
BOUNDARY THIS AFTERNOON INTO THIS EVENING. BRIEF PERIODS OF
SUBVFR CONDITIONS ARE POSSIBLE ALONG WITH THE POTENTIAL FOR GUSTY
WINDS AND HAIL.

HIGH PRESSURE WILL APPROACH THE TERMINALS FRIDAY...BUT NORTHWEST
WINDS WILL GUST AROUND 20 KNOTS.

HIGH PRESSURE BUILDS OVERHEAD FOR THE WEEKEND WITH NO SIGNIFICANT
WEATHER EXPECTED. A COLD FRONT IS EXPECTED TO MOVE THROUGH ON
MONDAY...BUT MAY PRODUCE LITTLE OR NO PRECIP AS IT MOVES THROUGH.

&&

.MARINE...
A COLD FRONT WILL APPROACH THE WATERS THIS AFTERNOON BEFORE
PASSING THROUGH TONIGHT. SOUTHWEST WINDS ARE EXPECTED AHEAD OF THE
FRONT AND WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT. WIND
GUSTS THIS AFTERNOON MAY BE CLOSE TO SCA CRITERIA...BUT A HEADLINE
HAS NOT BEEN ISSUED AT THIS TIME DUE TO THE RELATIVELY COOLER
WATERS. A PRESSURE SURGE IS EXPECTED BEHIND THE FRONT TONIGHT. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
AND LOWER TIDAL POTOMAC RIVER. WIND GUSTS WILL BE CLOSE TO SCA
CRITERIA ACROSS THE UPPER TIDAL POTOMAC AS WELL.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND
GUSTS AND HAIL.

NORTHWEST WINDS WILL CONTINUE BEHIND THE FRONT FRIDAY. COLD
ADVECTION ALONG WITH A DEEP MIXING LAYER WILL ALLOW FOR WIND GUSTS
AROUND 20 TO 25 KNOTS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE
WATERS.

NORTHERLY SURGE IS EXPECTED TO OCCUR DOWN THE WATERS FRIDAY NIGHT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THESE AREAS. SCA WINDS
MAY CONTINUE INTO SATURDAY MORNING BEFORE WINDS DIMINISH FOR THE
REST OF THE WEEKEND AS HIGH PRESSURE BUILDS IN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 AM EDT
     SATURDAY FOR ANZ530>534-537-539>541-543.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 2 AM EDT
     SATURDAY FOR ANZ538-542.
     SMALL CRAFT ADVISORY FROM 6 AM FRIDAY TO 2 AM EDT SATURDAY FOR
     ANZ535-536.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Sep 12, 1:55 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT THU SEP 12 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
255 PM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND
GUSTS AND LARGE HAIL. SEE /WBCWCNLWX/ FOR FURTHER DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH
POINT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FRIDAY AND FRIDAY NIGHT FOR
THE WATERS. THE SMALL CRAFT ADVISORY MAY NEED TO BE EXTENDED INTO
SATURDAY MORNING OVER A PORTION OF THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-131000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
255 PM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTHERN
VIRGINIA...THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHERN
MARYLAND UNTIL 10 PM THIS EVENING. THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL. SEE
/WBCWCNLWX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

In the hours before

Local storm report, Sep 12, 1:53 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     1 SW CAPE ARTHUR        39.06N  76.54W
09/12/2013                   ANNE ARUNDEL       MD   TRAINED SPOTTER

            A FIVE INCH IN DIAMETER TREE WAS REPORTED UPROOTED
            BLOCKING BALTIMORE ANNAPOLIS BOULEVARD AT ADDRESS 802.

&&

EVENT NUMBER LWX1300775

DH

The radar

The Sterling radar (KLWX), 32 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
September 12, 2:08 PM EST
Where
Albemarle County, 87.06 mi NNE of Burnleys
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
39.258, -77.561

There were multiple trees down.

Thunderstorm Wind, Page

When
September 12, 2:13 PM EST
Where
Page County, 0.97 mi S of Luray
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Trained Spotter
Coordinates
38.656, -78.470

There was an 18 to 24 inch in diameter tree down at 356 Forest Hills Drive.

Thunderstorm Wind, Page

When
September 12, 2:13 PM EST
Where
Page County, 0.93 mi SW of Luray
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
38.661, -78.483

There were 5 or 6 Bradford Pear Trees snapped in half.

Thunderstorm Wind, Page

When
September 12, 2:15 PM EST
Where
Page County, 0.2 mi S of Luray Caverns Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.667, -78.501

Thunderstorm Wind, Loudoun

When
September 12, 2:36 PM EST
Where
Loudoun County, 2.55 mi WSW of Taylorstown
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
39.230, -77.620

There were trees down on Milltown Road.

Thunderstorm Wind, Fairfax

When
September 12, 3:04 PM EST
Where
Fairfax County, 1.5 mi W of Clifton
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Trained Spotter
Coordinates
38.784, -77.407

A tree fell in the woods on the 7000 Block of Baimorai Forest Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477754, 477755, 477756, 477757, 477752, 477753.